Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 38, NWS Pocatello, ID

October 2, 2016Clark County, Fremont County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Oct 2, 2016, 3:21 PM MDT for Clark County, Fremont County, Idaho. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2016, 3:21 PM MDT (21:21 UTC)
Expired
Oct 2, 2016, 4:15 PM MDT
In force
54 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Clark County, ID, Fremont County, ID

The radar

The Pocatello radar (KSFX), 176 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.4 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2016-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2016-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WUUS55 KPIH 022121
SVRPIH
IDC033-043-022215-
/O.NEW.KPIH.SV.W.0038.161002T2121Z-161002T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
321 PM MDT SUN OCT 2 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FREMONT COUNTY IN SOUTH CENTRAL IDAHO...
  EASTERN CLARK COUNTY IN EASTERN IDAHO...

* UNTIL 415 PM MDT

* AT 320 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR ASHTON RESERVOIR...OR NEAR
  ASHTON...AND MOVING NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ASHTON...ASHTON RESERVOIR...CHESTER...ISLAND PARK VILLAGE...PONDS
  LODGE...LAST CHANCE...ISLAND PARK RESERVOIR...MACKS INN...SHOTGUN
  VILLAGE...HARRIMAN STATE PARK...ASHTON HILL AND RED ROCK PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4396 11148 4399 11168 4456 11165 4455 11161
      4456 11159 4455 11152 4454 11151 4454 11147
      4456 11147 4456 11151 4457 11150 4459 11153
      4462 11152 4459 11125
TIME...MOT...LOC 2120Z 187DEG 26KT 4409 11157 

$$

HUSTON
2 follow-up statements
356 
WWUS55 KPIH 022147
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
347 PM MDT SUN OCT 2 2016

IDC033-043-022215-
/O.CON.KPIH.SV.W.0038.000000T0000Z-161002T2215Z/
FREMONT ID-CLARK ID-
347 PM MDT SUN OCT 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR CENTRAL FREMONT AND EASTERN CLARK COUNTIES...

AT 346 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF ISLAND PARK
RESERVOIR...MOVING NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
ISLAND PARK VILLAGE...PONDS LODGE...LAST CHANCE...
ISLAND PARK RESERVOIR...MACKS INN...SHOTGUN VILLAGE...
HARRIMAN STATE PARK AND RED ROCK PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4417 11140 4420 11167 4456 11165 4455 11161
      4456 11159 4455 11152 4454 11151 4454 11147
      4456 11147 4456 11151 4457 11150 4459 11153
      4462 11152 4459 11125
TIME...MOT...LOC 2146Z 187DEG 26KT 4428 11154 

$$

HUSTON
988 
WWUS55 KPIH 022209
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
409 PM MDT SUN OCT 2 2016

IDC033-043-022217-
/O.EXP.KPIH.SV.W.0038.000000T0000Z-161002T2215Z/
FREMONT ID-CLARK ID-
409 PM MDT SUN OCT 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FREMONT AND EASTERN
CLARK COUNTIES WILL EXPIRE AT 415 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM ESPECIALLY
AS IT MOVES ACROSS HENRYS LAKE THROUGH 430 PM MDT.

LAT...LON 4417 11140 4420 11167 4456 11165 4455 11161
      4456 11159 4455 11152 4454 11151 4454 11147
      4456 11147 4456 11151 4457 11150 4459 11153
      4462 11152 4459 11125
TIME...MOT...LOC 2200Z 187DEG 26KT 4428 11154 

$$

HUSTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 1:15 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Oct 2, 1:15 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
115 PM MDT SUN OCT 2 2016

.SHORT TERM...Tonight through Tuesday.

A warm front moved north through the area this morning. This spawned
few strong storms. Much of southeast Idaho has been in the warm
sector ahead of a powerful cold front which will arrive this
evening. Showers and thunderstorms will develop ahead of the front
in the afternoon instability. The WRF appears to have the best
handle on the situation given how convection appears to be
developing on satellite so far. It is also a compromise between the
NAM which has less convection tonight and the GFS which has is more
widespread. Expect the cold front to move through the region during
the evening hours with strong to marginally severe thunderstorms
possible along and ahead of the front. Then expect a break in the
precipitation overnight as we await the arrival of the associated
low pressure area. The low will arrive by early Monday morning. This
will pour much colder air into the region along with windy
conditions. Most of the precipitation with this system will fall
across the higher elevations above 7000 feet and across the central
Idaho mountains. Elevations above 7000 feet will see several inches
of snow and a winter weather advisory is in effect. In the valleys,
including the Snake Plain and Magic Valley, we will see a few rain
showers along with very windy conditions and much cooler
temperatures. A wind advisory is in effect for these areas where
sustained winds of 25 to 30 mph are likely along with gusts to
around 45 mph. This storm should exit the area Monday night. We will
spend most of Tuesday awaiting the next system with some
precipitation moving into the area late in the afternoon.

Valle

.LONG TERM...Tuesday night through next Sunday. Influence of
departing upper low will still be felt Tuesday night, mainly over
the Eastern Highlands. Snow levels will remain around 6000 to 7000
ft. GFS and ECMWF drop a little more energy in the broadened upper
trough over the Northern Rockies, and will likely keep chance to
likely PoPs for the area at least until Friday. Aside from
increasing PoPs slightly for the latter part of the week, very
little changes to the forecast. Hinsberger

&&

.AVIATION...On-going convection will likely linger into the evening
hours as we remain in the warm sector of this early fall storm.
Anticipate surface winds to eventually sharply increase as we become
better mixed in the low-levels. Convection could approach severe
with large hail and strong outflow winds, but lacking certainty on
timing and location of development this afternoon. Thus just keeping
VCTS mention. Cold front is expected to pass through early evening
from west to east and should see abrupt wind shifts as it passes.
The frontal passage may offer a brief hold on showers, but still no
solid signal of that is provided among the models. Outside of
showers, expect conditions to remain VFR, except for KSUN, where
ceilings may drop to MVFR early tomorrow morning. Low-level wind
shear potential is possible overnight if we de-couple as 2k ft winds
will be around 40 to 50 kts. Hinsberger

&&

.PIH Watches/Warnings/Advisories...
Wind Advisory from noon to 9 PM MDT Monday for IDZ017-020>022.

Winter Weather Advisory from 6 AM Monday to midnight MDT Monday
night for IDZ018-019-023-025-031-032.

&&

In the hours before

Special weather statement, Oct 2, 1:11 PM MDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
111 PM MDT SUN OCT 2 2016

IDZ019-021945-
UPPER SNAKE HIGHLANDS ID-
111 PM MDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON COUNTY UNTIL
145 PM MDT...

AT 111 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VICTOR...OR 9 MILES SOUTH OF DRIGGS...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DRIGGS AND VICTOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4359 11105 4354 11112 4354 11113 4355 11114
      4355 11117 4359 11122 4383 11105
TIME...MOT...LOC 1911Z 220DEG 31KT 4359 11112

VALLE
Local storm report, Oct 2, 3:19 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
319 PM MDT SUN OCT 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             MARYSVILLE              44.07N 111.42W
10/02/2016  E0.50 INCH       FREMONT            ID   PUBLIC

            SHORT PERIOD OF HEAVY RAIN, ESTIMATED 0.10 INCH

&&

JMESSICK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 2:13 AM MDTWind AdvisoryPIH42 hr
Oct 2, 2:27 AM MDTWinter Weather AdvisoryPIH42 hr
Oct 2, 5:44 AM MDTSpecial Weather StatementPIHBonneville, Teton61 min
Oct 2, 8:45 AM MDTSevere Thunderstorm WarningPIHFremont45 min
Oct 2, 9:07 AM MDTSpecial Weather StatementPIHButte38 min
Oct 2, 1:11 PM MDTSpecial Weather StatementPIHTeton34 min
Oct 2, 3:33 PM MDTSpecial Weather StatementPIHBonneville, Teton57 min
Oct 2, 3:38 PM MDTSpecial Weather StatementPIHBingham52 min
Oct 2, 3:40 PM MDTSevere Thunderstorm WarningPIHButte, Clark, Fremont, Jefferson50 min
Oct 2, 4:01 PM MDTSpecial Weather StatementPIHFranklin44 min
Oct 2, 4:12 PM MDTSpecial Weather StatementPIHFremont48 min
Oct 2, 4:15 PM MDTSpecial Weather StatementPIHMadison45 min
Oct 2, 4:20 PM MDTSpecial Weather StatementPIHOneida55 min
Oct 2, 4:30 PM MDTSpecial Weather StatementPIHBonneville45 min
Oct 2, 4:37 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida, Power38 min
Oct 2, 4:39 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson51 min
Oct 2, 5:11 PM MDTTornado WarningPIHClark, Fremont, Jefferson, Madison49 min
Oct 2, 5:31 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson, Madison44 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.